Dirichlet problem for divergence form elliptic equations with discontinuous coefficients
© Monsurrò and Transirico; licensee Springer 2012
Received: 27 February 2012
Accepted: 15 June 2012
Published: 28 June 2012
We study the Dirichlet problem for linear elliptic second order partial differential equations with discontinuous coefficients in divergence form in unbounded domains. We establish an existence and uniqueness result and we prove an a priori bound in , .
MSC:35J25, 35B45, 35R05.
In this order of ideas, various generalizations have been performed still maintaining hypotheses (1.3) and (1.5) but weakening the condition (1.4). Indeed in , where the case is considered, and c are supposed to satisfy assumptions as those in (1.4), but just locally. Successively in , for , further improvements have been carried on since and c are in suitable Morrey-type spaces with lower summabilities.
where the dependence of the constant C on the data of the problem is fully determined.
for any bounded solution u of (1.1) and for every .
we establish two kinds of results for the solution of (1.1). First of all, we provide an existence and uniqueness theorem, then, taking into account an additional assumption on the regularity of the boundary of Ω, we prove the analogue of (1.7).
Let us briefly survey the way these results are achieved. In Section 2, we introduce the tools needed in the sequel. The definitions and some features of the Morrey-type spaces are given and some functions , related somehow to the solution of the problem and to the coefficients of the operator, are described, together with some specific properties. Section 3 is devoted to the solvability of problem (1.1). We start proving, by means of the above mentioned functions , the estimate in (1.6) that leads also to the uniqueness at once. Then, in view of well-known results of the operator theory, we get the existence verifying that L is a Fredholm operator with zero index. In the last section, we prove the claimed -estimate. This is done by means of a technical lemma, exploiting again the functions , which allows us to conclude.
Considering the case , we notice that, as a consequence of (1.6), the bound (1.7) is true under both sign hypotheses even supposing no regularity on the boundary of Ω.
We believe that the two estimates (1.7), obtained under the different sign assumptions, combined together should permit to prove, by means of a duality argument, that (1.7) holds true actually for any , considering one of the hypotheses (1.5) or (1.8) at a time.
For further studies of the Dirichlet problem for linear elliptic second order differential equations with discontinuous coefficients in divergence form in unbounded domains we refer the reader also to [11–13].
This section is devoted to the definitions and to some fundamental properties of the Morrey-type spaces where the coefficients of lower-order terms of our operator belong, and of some functions related to the solution of the problem and to all the coefficients of the operator (see the proofs of Theorem 3.1 and Lemma 4.1 for more details on this aspect) that are indispensable tools in the sequel.
Given an unbounded open subset Ω of , , we denote by the σ-algebra of all Lebesgue measurable subsets of Ω. For any , is its characteristic function and is the intersection (, ), where is the open ball centered in x and with radius r.
endowed with the norm above defined. Moreover, denotes the closure of in . These functional spaces generalize the classical notion of Morrey spaces to the case of unbounded domains and were introduced in  (we refer also to  where further characteristics are considered).
where the function g belongs to suitable spaces of Morrey type.
Moreover, if, then the operator in (2.1) is also compact.
Proof The proofs of the properties (2.6), (2.7), (2.9), (2.11) and (2.12) can be found in .
Inequality (2.8) is an immediate consequence of (2.7).
Considering (2.10), observe that in the case it is a trivial consequence of (2.6).
, . Hence by (2.6) we get (2.10). □
3 Existence and uniqueness result
Let Ω be an unbounded open subset of , .
As a consequence of Lemma 2.1, a is continuous on ; and therefore, the operator is continuous too.
where C is a constant depending on n, t, ν, μ, , .
Proof We start proving estimate (3.4) that yields also to the uniqueness of the solution at once. Successively, in view of classical results concerning operator theory, to get the existence, it will be enough to verify that L is a Fredholm operator with zero index.
Let , for , be the functions of Lemma 2.2 corresponding to a solution u of (3.1), to and to a positive real number ε that will be specified in the sequel.
This, together with (2.12), ends the proof of the bound in (3.4).
is a Fredholm operator with zero index.
which is well defined in view of Lemma 2.1.
Clearly, if we show that (3.6) has a unique solution, we end our proof, since in this case the operator L can be seen as a sum between a Fredholm operator with zero index and a compact operator; and therefore, it is a Fredholm operator with zero index itself.
This concludes the proof of Theorem 3.1. □
4 An a priori bound in
Here we want to prove, for a sufficiently regular datum f, a -a priori estimate, , for a bounded solution of problem (3.1).
To this aim, we require a further assumption on the boundary of Ω:
Moreover, a technical lemma below is needed. We note that the proof of Lemma 4.1 follows the idea of the one of the estimate (3.4). However, in this case, there are some specific arguments that need to be explicitly treated.
Let be the functions of Lemma 2.2 corresponding to a fixed , to and to a positive real number ε to be specified in the proof of Lemma 4.1. The following result holds true:
where C depends on s, r, ν, μ.
Proof Let u g ε and , for , be as above specified. Since , by definition of and by Lemma 2.2, the functions . Therefore, in view of hypothesis (), Lemma 3.2 in  applies giving that for any .
with . □
We are finally in position to prove the above mentioned -bound.
where C is a constant depending on n, t, p, ν, μ, , .
with and .
This concludes the proof, in view of (2.12). □
The authors conceived and wrote this article in collaboration and with the same responsibility. Both of them read and approved the final manuscript.
The authors would like to thank anonymous referees for a careful reading of this article and for valuable suggestions and comments.
- Chicco M: An a priori inequality concerning elliptic second order partial differential equations of variational type. Matematiche 1971, 26: 173-182.MathSciNetMATHGoogle Scholar
- Gilbarg D, Trudinger NS: Elliptic Partial Differential Equations of Second Order. Springer, Berlin; 1983.MATHView ArticleGoogle Scholar
- Ladyzhenskaja OA, Ural’tzeva NN: Equations aux Derivèes Partielles de Type Elliptique. Dunod, Paris; 1966.Google Scholar
- Miranda C:Alcune osservazioni sulla maggiorazione in delle soluzioni deboli delle equazioni ellittiche del secondo ordine. Ann. Mat. Pura Appl. 1963, 61: 151-169.MATHMathSciNetView ArticleGoogle Scholar
- Stampacchia G: Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus. Ann. Inst. Fourier (Grenoble) 1966, 15: 151-169.MathSciNetGoogle Scholar
- Trudinger NS: Linear elliptic operators with measurable coefficients. Ann. Sc. Norm. Super. Pisa, Cl. Sci. 1973, 27: 265-308.MATHMathSciNetGoogle Scholar
- Bottaro G, Marina ME: Problema di Dirichlet per equazioni ellittiche di tipo variazionale su insiemi non limitati. Boll. Unione Mat. Ital. 1973, 8: 46-56.MATHMathSciNetGoogle Scholar
- Transirico M, Troisi M: Equazioni ellittiche del secondo ordine a coefficienti discontinui e di tipo variazionale in aperti non limitati. Boll. Unione Mat. Ital, B 1988, 2: 385-398.MATHMathSciNetGoogle Scholar
- Transirico M, Troisi M, Vitolo A: Spaces of Morrey type and elliptic equations in divergence form on unbounded domains. Boll. Unione Mat. Ital, B 1995, 9: 153-174.MATHMathSciNetGoogle Scholar
- Monsurrò S, Transirico M:A -estimate for weak solutions of elliptic equations. Abstr. Appl. Anal. 2012.Google Scholar
- Chicco M, Venturino M: Dirichlet problem for a divergence form elliptic equation with unbounded coefficients in an unbounded domain. Ann. Mat. Pura Appl. 2000, 178: 325-338. 10.1007/BF02505902MATHMathSciNetView ArticleGoogle Scholar
- Lions PL: Remarques sur les équations linéaires elliptiques du second ordre sous forme divergence dans les domaines non bornés. Atti Accad. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Nat. 1985, 78: 205-212.MATHGoogle Scholar
- Lions PL: Remarques sur les équations linéaires elliptiques du second ordre sous forme divergence dans les domaines non bornés II. Atti Accad. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Nat. 1985, 79: 178-183.MATHGoogle Scholar
- Caso L, D’Ambrosio R, Monsurrò S: Some remarks on spaces of Morrey type. Abstr. Appl. Anal. 2010.Google Scholar
- Cavaliere P, Longobardi M, Vitolo A: Imbedding estimates and elliptic equations with discontinuous coefficients in unbounded domains. Matematiche 1996, 51: 87-104.MATHMathSciNetGoogle Scholar
- Stampacchia G: Equations elliptiques du second ordre à coefficients discontinus. Les presses de l’Université de Montréal, Montreal; 1966.MATHGoogle Scholar
- Caso L, Cavaliere P, Transirico M:Solvability of the Dirichlet problem in for elliptic equations with discontinuous coefficients in unbounded domains. Matematiche 2002, 57: 287-302.MATHMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.